I recently started progesterone and now have marked sleepiness, chills, and fatigue; could these symptoms be caused by the progesterone or indicate adrenal insufficiency or untreated hypothyroidism?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 28, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Your Symptoms Are Most Likely Caused by Progesterone

The marked sleepiness, chills, and fatigue you're experiencing are well-documented side effects of progesterone therapy and are most likely caused by the medication itself, not adrenal insufficiency or hypothyroidism. 1

Why Progesterone Is the Likely Culprit

The FDA drug label explicitly warns that progesterone capsules cause drowsiness and fatigue as common side effects. In fact, the medication is specifically prescribed to be taken at bedtime precisely because "some women become very drowsy and/or dizzy after taking progesterone capsules" 1. The label even cautions about driving or operating machinery due to these sedative effects.

Key progesterone-related symptoms include:

  • Extreme drowsiness and dizziness (very common)
  • Fatigue and weakness
  • In some cases: blurred vision, difficulty speaking, difficulty walking, and feeling abnormal 1

Research confirms these effects are real and dose-dependent. Studies show progesterone has sedative properties that reduce wakefulness and promote sleep through GABA-agonistic mechanisms 2, 3, 4. One study specifically documented that women experienced dizziness and tiredness after progesterone intake 4.

When to Suspect Adrenal Insufficiency Instead

While your symptoms overlap with adrenal insufficiency, you would need additional concerning features to warrant immediate testing 5:

Red flags for adrenal insufficiency that you should NOT ignore:

  • Volume depletion or hypotension
  • Hyponatremia or hyperkalemia on labs
  • Unexplained fever
  • Abdominal pain
  • Skin hyperpigmentation (darkening)
  • Hypoglycemia
  • Salt craving
  • Unintentional weight loss

If you have any of these features, seek immediate evaluation with morning cortisol and ACTH levels before starting any treatment 5.

Important caveat: The hypothyroidism guideline notes that adrenal insufficiency can present with elevated TSH and normal T4, mimicking subclinical hypothyroidism 6. However, this is rare and the TSH normalizes with glucocorticoid therapy alone.

Regarding Hypothyroidism Concerns

Interestingly, progesterone therapy actually increases free T4 levels rather than causing hypothyroidism 7. If you had pre-existing untreated hypothyroidism, you would have had fatigue before starting progesterone. The temporal relationship—symptoms starting after progesterone initiation—strongly points to the medication.

Classic hypothyroidism symptoms you're NOT describing:

  • Cold intolerance (different from chills)
  • Constipation
  • Weight gain
  • Dry skin
  • Hair loss
  • Cognitive slowing

Practical Management Steps

  1. Confirm you're taking progesterone at bedtime as directed—this minimizes daytime sedation 1

  2. Give it 2-3 weeks for your body to adapt to the sedative effects, which often improve with continued use

  3. Contact your prescriber if:

    • Symptoms worsen or include blurred vision, difficulty speaking, or difficulty walking
    • You develop any red flag symptoms listed above for adrenal insufficiency
    • Symptoms persist beyond 3-4 weeks without improvement
  4. Do NOT stop progesterone abruptly without consulting your provider—discuss whether dose adjustment or timing changes might help

  5. Basic labs to consider if symptoms persist: morning cortisol, ACTH, TSH, and electrolytes to definitively rule out adrenal insufficiency or hypothyroidism 5, 6

The most likely scenario is that your body needs time to adjust to progesterone's known sedative effects. However, remain vigilant for the specific warning signs that would indicate something more serious requiring immediate evaluation.

References

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.